Archive for 21st April 2009

COMING OFF TRANQUILLIZERS: ROBIN’S STORY

Robin, aged twenty-three, was given Valium as a muscle relaxant when he injured his knee playing rugby. After four months he was walking normally and decided to stop taking the Valium. He became anxious and depressed and could not sleep. This was very unusual for him. He thought the injury must have upset him more than he realized. The same thing happened again when he stopped the Valium three weeks later.

His doctor said he had become physically dependent, and apologized for not watching him more closely. With regular support from his doctor, and a slow withdrawal programme, Robin did very well. He learnt to meditate and felt that this helped him to accept the insomnia and physical discomfort.

Laura’s story illustrates how a combination of a psychiatrist who only knows half the story, plus repeated dosing with tranquillizers and anti-depressants can result in what appears to be a serious psychiatric problem.

*72\49\8*

COMING OFF TRANQUILLIZER: WHAT YOU CAN DO

Start by asking the members of the group who only want to chatter to leave the room.

Sit in a circle on stools or hard chairs. Notice how many members are pulling one or both shoulders up to their ears, and how many heads are pulled to one side or pulled down and back with chins poking forward. The reason for this is that in withdrawal, muscles on the side of the neck shorten. This unbalances the head, and because it is so heavy (about one and a half stones), it puts a strain on the neck and shoulders that goes right down the spine through the pelvis to the knees. That is why so many people complain of weak aching knees. Notice how many people are pulling their feet back under the chair, or have their legs crossed.

Retraining muscles involves learning where tensions are and, without causing more tension by trying too hard, letting them go. The blur of aches and pains all over that people endure are often nothing more than tension. The pain-relieving chemicals produced by the brain are disturbed during withdrawal and that is why pain from old injuries or scars often reappears for a time.

If there is a teacher of the Alexander technique in your area you would not regret money spent on some lessons. The principle of the teaching is to show you how to live in the world without your body reacting to stress.

*56\49\8*

WITHDRAWAL SYMPTOMS: SUICIDAL FEELINGS

In withdrawal, suicidal feelings can come out of the blue’. Some people don’t get them at all, others have vague feelings, some feel as if they are at risk. If you are worried, see your doctor as soon as possible. He may want you to take an anti-depressant for a while.

Many callers say, ‘I have a wonderful family, why do I get overwhelming suicidal feelings?’ Over-strained nerves often provoke suicidal thoughts, but in withdrawal, it may be an indication that you are cutting down too quickly.

The Samaritans are always there ready to listen. Many people say ‘I had awful suicidal feelings, but felt I could not ring the Samaritans because I knew they were just feelings and that I would not do anything.’ The Samaritans give up their time to comfort and support people. Use the service if you need it.

Creative visualization is helpful in agoraphobia too. Several times a day take a moment to relax, close your eyes, and see a television screen and make a picture of yourself looking happy and relaxed. Do it again and again until it B easy to imagine yourself with a smile on your face taking a short walk in the street. Keep at this until you extend your imaginary trips to crowded shops, or whatever you are most afraid of.

If any anxiety symptoms appear, practice abdominal breathing and put cold wet cloths on your face to control them. You will be surprised by what can happen when you give your brain the right messages.

In most people, the symptoms disappear when the physical symptoms improve, particularly if there was not a problem before taking tranquillizers.

Dr Claire Weekes’s book on agoraphobia is very helpful.

*40\49\8*

WITHDRAWAL SYMPTOMS: LOSS OF MEMORY AND PANIC ATTACKS

Loss of Memory

When users become aware again after years of emotional hibernation, they realize that they have no recollection, or only vague impressions of significant events in their lives. One woman said ‘My grandson is now eleven, he has always lived in my house, and since I have come off pills, my thinking is clearer, but I cannot remember his birth or his growing up’. This experience is typical.

Some people have said that they have gone back to the emotional state they were in when they first took drugs. One man in his thirties who was first prescribed tranquillizers when he was seventeen said he felt adolescent again when he was drug-free.

Panic Attacks

These can cause a great deal of distress during withdrawal. The sufferer is suddenly overwhelmed by fear for no apparent reason, and often feels that death is not far away. Some feel unable to move or speak, others shout out for help. Although the attacks usually last only a few minutes it can seem much longer to the sufferer.

In a person who is not nervously ill, an exam, or even an exciting social event may produce ‘butterflies in the stomach’; sweating hands; constriction of the chest; a rise the heart rate, etc. This is a normal response. A panics attack is an exaggeration of this, due to an exhausted nervous system. If you are over-enthusiastic the ^first time you go out jogging, your muscles will complain the next day, by being stiff and sore. Panic attacks, agoraphobia, irritability, and many other symptoms are a similar cry for help from your nervous system. It is raying ‘Do not abuse me, I have had enough’.

It is often hard to convince someone who is having pani^ attacks that it is not the onset of some terrible disease. Every symptom—wildly beating heart; rapid breathing; sweating; shaking—is part of the ‘fright and flight’ response. We would be lost without it. We do not want to stop it, but to get it back to normal.

Primitive man needed to be able to react like this to escape from dangerous animals. We may need it now to get out of the path of the number 33 bus, or a youth on a skateboard! Fear stimulates the chemicals that make us respond quickly. That unpleasant sinking feeling in the abdomen is only a sudden diversion of blood away from internal organs to the legs to make them move faster.

*19\49\8*